Erowid References Database
Reynolds PC, Jindrich EJ.
“A mescaline associated fatality”.
J Anal Toxicol. 1985 Jul-Aug;9(4):183-4.
The death of an individual under the influence of mescaline is presented. Concentrations of the drug were 9.7, 70.8, and 1163 micrograms/mL or micrograms/g in blood, liver, and urine respectively.
Eyewitnesses related the following sequence of events to coroner medical examiner deputies who were called to the site of a death.
Three people were seen at the bottom of a steep hill near the ocean. One of the three (the victim) left the group and ran up the hill at a steady pace despite the distance and the steepness. Upon reaching the top, the runner did not pause but rather leaped out into midair as if to do "a swan dive," falling some 600 ft to his death. The witnesses were convinced that the action was deliberate and not the result of a trip or fall.
The autopsy revealed massive traumatic injuries to the head, torso, and extremities with no evidence of preexisting disease or old injuries.
Samples of blood, urine, bile, gastric contents, liver, and kidney were submitted for toxicologic investigation of the possible presence of mescaline and/or other drugs. A hallucinogenic oral dose of mescaline yeas estimated to be 200 to 500 mg of the salt. Twelve subjects given 500-rag labeled Journal of Analytical Toxicology, Vol. 9, July/August 1985 doses of mescaline developed blood concentrations of about 3.8 ug/mL at 2 hr and 1.5 #g/mL at 7 hr after dosing, as estimated by total radioactivity (5).
Unfortunately, no data are available in the case reported here as to the time or the amount of mescaline ingested. Concentrations of 9.7/ug/mL in the blood and 167 mg in the gastric content, combined with the actions described by eyewitnesses, lend great support to the conclusion that the deceased was suffering from the hallucinogenic effects of mescaline.
|Notes # : Behavioural fatality after taking mescaline. Man leapt to his death while tripping.
[ Cite HTML